Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 22, 2017Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 22, 2017, 5:05 PM CDT for Pierce County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 5:05 PM CDT (22:05 UTC)
Expired
Jul 22, 2017, 5:30 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS83 KMPX 222205
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT SAT JUL 22 2017

WIZ024-025-222230-
Pierce-Dunn-
505 PM CDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES...

At 505 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Elmwood to near Diamond Bluff. Movement
was southeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Ellsworth, Elmwood, Plum City, Bay City, El Paso and Esdaile. 

LAT...LON 4473 9194 4468 9209 4468 9213 4466 9214
      4457 9242 4470 9267 4486 9231
TIME...MOT...LOC 2205Z 297DEG 19KT 4479 9215 4467 9254 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:43 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 22, 3:43 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM CDT Sat Jul 22 2017

Storms are beginning to develop along a convergent line where the
best instability exists in west central Wisconsin. This area is
also prime for isolated severe storms as wind shear values are
modest with instability parameters in the 2000-3000 J/kg range.
This area is likely the only place where a concentration of storms
will develop through the early evening. Based on the current trend
of mid-level winds and general movement of the storms, locations
from the southern Twin Cities metro area, east toward Eau Claire
will have the best chance of storms through 6 pm. After 6 pm, most
of the activity should drift into southeast Minnesota, and toward
La Crosse.

After this evenings storms, cooler air and much lower dew points
will push southward across the Upper Midwest. This will be in the
wake of the upper storm system which is currently north of the
international border. There is enough moisture and instability
Sunday afternoon to generate a few showers in east central
Minnesota, and west central Wisconsin as moisture begins to wrap
around the upper low as it moves southeast across the Great Lakes.
Temperatures tomorrow will be 10 to 15 degrees cooler than today,
plus dew points will fall back into the 50s and 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 330 PM CDT Sat Jul 22 2017

The main concern in the long term period is Tuesday and Tuesday
Night when severe weather could be possible along and ahead of an
incoming cold front tied to a strong cyclone that will be
progressing eastward across southern Canada.

Sunday night and Monday...with high pressure in place Sunday night,
temperatures could be quite cool for mid-July with low 50s fairly
common and even a few 40s possible in prone areas from central MN
through western WI.  Southerly return flow will begin Monday in
western MN and spread eastward with time.  Hence, highs will be a
few degrees warmer than Sunday, especially across western MN.  Dew
points will be rise slowly across the west, likely into the mid 60s
by evening.  Meanwhile, a strong cyclone will be pushing eastward
across Alberta and into Saskatchewan with an extensive surface cold
front draped to the south and emerging from the intermountain
west, reaching the high plains later in the day on Monday.

Monday night into Tuesday...the strong cyclone in Canada will
continue essentially due east through Saskatchewan and eventually
through Manitoba from Monday night through Tuesday.  On Monday
night, models are in decent agreement with the evolution of the
system and front; expect moist unstable air will build along the low
level convergence zone out ahead of the front, triggering
thunderstorms across the Dakotas by Monday evening.  As the low
level jet in creases to around 40-50 knots overnight, could
foresee storms growing upscale into an MCS, which would primarily
impact our area Tuesday morning. A decaying MCS reaching western
MN by sunrise Tuesday seems like a plausible situation but is
highly uncertain. The NAM/GFS do indicate this potential, but the
ECMWF keeps any activity well to our north. So, chance pops
remain in the forecast for this period.

Tuesday through Wednesday...If we do have a decaying MCS reach our
area Tuesday morning, the concern of course becomes whether or
not the atmosphere will recover for another round of potentially
stronger to severe storms later in the afternoon and evening. It's
difficult to tell 3 days out what is most likely in terms of a
morning MCS either completely dying or holding together long
enough to keep us cloudy and mostly in check in terms of severe
weather potential. With a cold front coming in from the northwest,
expect that the odds of clearing it our and re-destabilizing
would be possible. Hence, Tuesday afternoon and evening is our
greatest risk of severe weather. It's a bit early to talk specific
values but with the front coming in from the west and the warm
sector destabilizing, and modest mid level flow aloft, could see a
chance for severe thunderstorms to develop. Hence, the Storm
Prediction Center has highlighted this region in the Day 4
Outlook. The timing of the frontal passage will drive the timing
of when storms leave the area, possibly another decaying MCS by
Wednesday morning departing to our southeast. The models continue
to agree that the frontal boundary will be then shunted to our
south by mid-day Wednesday.

Wednesday Night through Friday...The frontal boundary will be
oriented nearly east to west across southern Iowa by Wednesday night
and we expect it to sag even farther south with time as Canadian
high pressure fills in behind it as we will be in anti-cyclonic
northwesterly flow, downstream of the upper ridge axis.  At this
time, it appears this could be a pleasant weather period with the
high pressure brining dew points down to more comfortable values
and temperatures running near normal for late July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jul 22 2017

Afternoon convection is the main concern as instability remains
quite high in southern and eastern sections of MPX forecast area.
Winds will become more southwest/west this afternoon as early
morning northerly flow was due to an outflow boundary from
previous convection in central Minnesota. Although confidence
remains low on any organized thunderstorm activity this afternoon,
kept only VCSH or VCTS for KRNH/KMSP/KEAU due to better
instability this afternoon. Otherwise, VFR with MVFR cigs
developing late tonight in northern Minnesota, and sagging
southward into central/east central Minnesota, and into west
central Wisconsin Sunday morning. No precipitation is expected
after this afternoon/early evening convection.

KMSP...

As stated previously, confidence is low on how organized the
convection develops this afternoon in eastern Minnesota.
Therefore, kept only VCSH through the mid/late afternoon hours
during peak heating. Later tonight, MVFR cigs will begin to sag
southward, possibly affecting the airport by 13-15z. These cigs
will rise to VFR during the afternoon.

/OUTLOOK FOR KMSP/

Mon...VFR. Wind SE 5 kts.
Tue...VFR. Chc TSRA. MVFR/IFR in +SHRA. Wind S-SW 10-15 kts.
Wed...VFR. Chc TSRA/SHRA early. MVFR/IFR in +SHRA. Wind NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Sat Jul 22 2017

MNZ044-045-052-053-061>063-070-078-WIZ014>016-023>028-232015-
Mille Lacs-Kanabec-Isanti-Chisago-Anoka-Ramsey-Washington-Dakota-
Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
315 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon for
a small portion of west central Wisconsin around Rice Lake and
Ladysmith. Otherwise, isolated to scattered storms are expected
to develop this afternoon, a few of which may become severe and
contain large hail and damaging winds in the slight risk area.

Due to the heat and humidity this afternoon and for those working
outdoors or involved in strenuous outdoor activities, be sure to
stay hydrated and take periodic breaks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple rounds of thunderstorms with some severe weather and
heavy rainfall are possible from late Monday night through
Tuesday night area wide, and then again late Wednesday night into
Thursday across southwestern Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>051-054>060-064>069-073>077-082>085-091>093-232015-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Sherburne-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-
Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
315 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

Due to the heat and humidity this afternoon and for those working
outdoors or involved in strenuous outdoor activities, be sure to
stay hydrated and take periodic breaks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple rounds of thunderstorms with some severe weather and
heavy rainfall are possible from late Monday night through
Tuesday night area wide, and then again late Wednesday night into
Thursday across southwestern Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 5:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT SAT JUL 22 2017

WIZ024-025-222230-
Pierce-Dunn-
505 PM CDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES...

At 505 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Elmwood to near Diamond Bluff. Movement
was southeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Ellsworth, Elmwood, Plum City, Bay City, El Paso and Esdaile.

LAT...LON 4473 9194 4468 9209 4468 9213 4466 9214
      4457 9242 4470 9267 4486 9231
TIME...MOT...LOC 2205Z 297DEG 19KT 4479 9215 4467 9254

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM CDTSpecial Weather StatementMPXTodd47 min
Jul 21, 8:50 PM CDTSevere Thunderstorm WarningMPXDouglas40 min
Jul 21, 9:14 PM CDTSpecial Weather StatementMPXDouglas46 min
Jul 21, 10:01 PM CDTSpecial Weather StatementMPXPope44 min
Jul 21, 9:37 PM CDTSpecial Weather StatementMPXBarron38 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.